Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 63, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 17, 2016, 2:40 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2016, 2:40 PM MDT (20:40 UTC)
- Expired
- Jul 17, 2016, 3:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:42 PM MDT | HAIL 0.5 | 7 Ne Moccasin, MT | HAIL COVERED GROUND WITH HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
134
WUUS55 KTFX 172040
SVRTFX
MTC027-045-172115-
/O.NEW.KTFX.SV.W.0063.160717T2040Z-160717T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...
WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 315 PM MDT
* AT 240 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HOBSON...OR 17 MILES WEST OF LEWISTOWN...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DANVERS.
THIS INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 56 AND 58...AND
BETWEEN MILE MARKERS 70 AND 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4701 10990 4720 10990 4725 10961 4698 10960
TIME...MOT...LOC 2040Z 269DEG 15KT 4710 10980
HAIL...1.00IN
WIND...60MPH
$$
BRW1 follow-up statement
319
WWUS55 KTFX 172102
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT SUN JUL 17 2016
MTC027-045-172115-
/O.CON.KTFX.SV.W.0063.000000T0000Z-160717T2115Z/
JUDITH BASIN MT-FERGUS MT-
302 PM MDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES...
AT 302 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
MOORE...OR 11 MILES WEST OF LEWISTOWN...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4701 10990 4720 10990 4725 10961 4698 10960
TIME...MOT...LOC 2102Z 269DEG 15KT 4710 10966
HAIL...1.00IN
WIND...60MPH
$$
BRWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:27 AM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 17, 11:27 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1127 AM MDT SUN JUL 17 2016 .UPDATE... Plenty of sunny skies across our region this morning, with some patchy areas of partly cloudy conditions near Lewistown, Conrad and western Teton County. Current forecast in good shape. Just made a few tweaks to remove mention of showers southeast of Lewistown through the morning hours. Waranauskas && .AVIATION... UPDATED 1727Z. Primarily VFR expected through 18Z/Mon. Upper-level trough over Pacific Northwest will maintain somewhat moist and occasionally unstable southwest flow aloft over western and central MT through the TAF period. Scattered showers/thunderstorms are expected to form over the mountains after 18Z/Sun before moving northeastward over the nearby plains and valleys. The best chance for this activity affecting TAF sites looks to be along and north of a line from KHLN to KLWT. Brief MVFR CIGS and gusty/erratic winds of 30-50 knots are possible in/near storms. This activity should exit the area by 06Z/Mon Jaszka && .PREV DISCUSSION... /ISSUED / Today through Tuesday...An upper level low currently just east of Glacier Park will fill in this morning, as the summer time upper level ridge of high pressure begins to build over eastern Montana and the upper Midwest. A few morning showers will be possible along the Highway 2 corridor before the upper low dissipates, while some patchy fog is possible in low lying areas of Blaine County early this morning. A warm front will then develop over Southwest MT late this morning, and then gradually push northward this afternoon/evening. Thunderstorms will develop along this warm front. Some isolated storms could be on the strong side this afternoon/evening, mainly south of a line from Great Falls to Lewistown. Thus pops have been increased a bit for this afternoon/evening. Afternoon temperatures today will be a bit below normal, but comfortable, with highs in the mid 70s to near 80 degrees. After the warm front pushes northward later today, expect a rather long period of warm/very warm temperatures to move into the region. Afternoon temperatures on Monday will climb to near 90 degrees in many areas and then remain in the upper 80s to near 90 for Tuesday. The airmass will be unstable enough for a few more isolated storms on Monday afternoon but on Tuesday, even with plenty of cape available, the airmass will be a bit more capped, thus any thunderstorms at this time on Tuesday look to be confined mainly to the Glacier Park region. Brusda Tuesday night through Sunday...Medium range models start off the period with good agreement. An upper level trough is forecast to be over the Oregon/Washington coast with a strong ridge over the Great Plains. This will place central and southwest Montana beneath southwest flow but the building ridge shunts most moisture northward into Canada leaving only isolated mountain convection over the Northern Rocky Mountain Front for Tuesday night through Wednesday morning. Models weaken the upper trough and eject energy eastward along the Canadian/USA border Wednesday night and Thursday triggering isolated/scattered showers and thunderstorms across north central Montana. The upper wave will collapse the ridge over the Great Plains as it moves east, allowing weak shortwave ridging to develop over Montana for mostly dry conditions Thursday night and Friday. Model solutions diverge late in the weak as the next upper level trough develops along the Pacific Northwest coast. The GFS is much stronger with this feature than the ECMWF and holds it in place for an extra 12 to 24 hours before moving it eastward and reaching the Northern Rockies late on Sunday. The ECMWF moves the trough rapidly eastward as a shortwave trough that passes through central Montana Saturday evening. For now have trended forecast precipitation toward the ECMWF solution with only isolated showers and thunderstorms expected Saturday evening and keeping Sunday mostly dry. Temperatures throughout the medium range period will remain near or slightly above seasonal averages. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 76 52 89 56 / 20 30 20 20 CTB 73 49 83 52 / 20 30 20 20 HLN 81 54 92 58 / 20 30 20 20 BZN 82 49 91 52 / 20 30 20 10 WEY 73 43 78 45 / 10 10 0 0 DLN 80 49 87 51 / 20 30 10 10 HVR 77 56 89 58 / 20 20 10 20 LWT 75 55 89 57 / 10 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jul 17, 1:48 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 148 PM MDT SUN JUL 17 2016 MTZ050-051-172030- FERGUS MT-JUDITH BASIN MT- 148 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 230 PM MDT... AT 147 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF STANFORD...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOBSON...MOORE...WINDHAM...MOCCASIN AND BENCHLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4697 11017 4722 11021 4731 10977 4697 10965 TIME...MOT...LOC 1947Z 263DEG 16KT 4710 11009 BRW
Special weather statement, Jul 17, 2:33 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 233 PM MDT SUN JUL 17 2016 MTZ050-051-172115- FERGUS MT-JUDITH BASIN MT- 233 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES UNTIL 315 PM MDT... AT 233 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF HOBSON...OR 16 MILES WEST OF LEWISTOWN...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEWISTOWN...GLENGARRY AND DANVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4701 10989 4720 10993 4728 10948 4700 10942 TIME...MOT...LOC 2033Z 266DEG 21KT 4711 10978 BRW
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:48 PM MDT | Special Weather Statement | TFX | Judith Basin | 42 min |
| Jul 17, 2:33 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jul 17, 3:12 PM MDT | Special Weather Statement | TFX | Fergus | 48 min |
| Jul 17, 4:06 PM MDT | Special Weather Statement | TFX | Fergus | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.